Hail, Angelina
- When
- May 21, 5:15 AM CST
- Where
- Angelina County, 0.91 mi NE of Zavalla
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 31.160, -94.420
Scattered thunderstorms once again developed across the region on May 21st. The atmosphere was unchanged from that of May 20th, which was a very unstable airmass with moderate shear present in the mid and lower levels of the atmosphere.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Scattered thunderstorms once again developed across the region on May 21st. The atmosphere was unchanged from that of May 20th, which was a very unstable airmass with moderate shear present in the mid and lower levels of the atmosphere. Storms developed along residual boundaries left over from the previous days convection. The result was mainly large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 21, 4:05 AM CST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 505 AM CDT SAT MAY 21 2011 .DISCUSSION... STILL RAINFALL OVER MUCH OF OUR EAST AND SOUTH...WITH PERHAPS NO BODY MISSING OUT ON AT LEAST SOMETHING. THAT IS A FIRST SINCE WINTER MODE...WITH EVEN MORE THUNDERSTORMS PUSHING UP IN THE WAKE OF LAST NIGHT...NOW OVER DEEP EAST TEXAS AND BUILDING INTO TOLEDO BEND COUNTRY THIS MORNING. BOOMING THUNDER OVERRNIGHT IN THE WAKE OF HEAVY RAIN HAS PROBABLY AWAKEN MANY IN NORTHWEST LA. RAIN TOTALS OF A HALF INCH...TO INCH OR TWO ABOUND. WHILE IT WILL TAKE MUCH TIME FOR THE ATMOSPHERE TO RECOVER...WE COULD SEE MORE DEVELOPMENT AROUND LATER THIS AFTERNOON. THE UPPER LOW WHICH HELPED TO INITIATE LAST NIGHT ROUND...IS STILL NEARBY OVER THE PANHANDLE AND MAY BE LIFTING OUT. WE WILL SEE THINNING CLOUDS AND WARM TEMPS THIS AFTERNOON...WITH A WARM BLEND OF MET AND MAV IN THE SHORT TERM. THE LONG TERM PICTURE IS BLENDED WITH MEX TO A GREAT DEGREE WITH STILL SOME IN AND OUT SHOWERS AND THUNDERSTORMS POSSIBLE INTO THE NEW WEEK...ESPECIALLY NORTH ON GFS AND EURO. SOUTHELRY WINDS WILL PERSIST UNTIL A WEAK COLD FRONT WHICH IS STILL PROGGED TO DRY THE LOWER LEVELS WITH WESTERLY WINDS IS NOW FRIDAY INSTEAD OF THURSDAY. HOPEFULLY WE WILL ADD TO THESE RECENT RAINS DURING THE NEXT FEW DAYS. /24/ && .AVIATION... A LARGE AREA OF SHRA/TSRA ACTIVITY IS CONTINUING TO MOVE EAST THROUGH PARTS OF DEEP EAST TEXAS...NORTHERN LOUISIANA...AND SOUTHERN ARKANSAS THIS MORNING. TEMPO TSRA ACTIVITY MAY LINGER IN THE LFK AND MLU TAFS AT THE START OF THE 12Z PACKAGE...BUT THE REST OF THE ARKLATEX TERMINALS SHOULD BE WX FREE. MOSTLY MVFR CIGS WILL LINGER THROUGH 17Z...THEN BECOMING VFR WITH THE ISSUANCE OF THE 18Z PACKAGE. DAYTIME HEATING MAY DESTABILIZE THE ATMOSPHERE ENOUGH TO GENERATE MORE TSRA ACTIVITY THIS AFTERNOON...BUT WILL HOLD OFF ON MENTIONING ATTM AS UNCERTAINTY PERSIST. SOUTHERLY WINDS WILL OF 10 TO 15 KTS WILL PERSIST ACROSS THE AREA...AND BECOME GUSTY THIS AFTERNOON...BEFORE RELAXING WITH SUNSET. VSBY WILL BE GENERALLY ATTACHED TO ANY TSRA ACTIVITY...HOWEVER SOME PATCHY FOG MAY BE OBSERVED THIS MORNING. /11/ && .PRELIMINARY POINT TEMPS/POPS... SHV 90 72 88 71 89 / 30 30 20 20 20 MLU 89 70 89 69 88 / 40 30 20 10 10 DEQ 87 68 85 66 86 / 30 30 30 20 20 TXK 88 71 87 69 87 / 30 30 30 20 20 ELD 87 69 88 68 88 / 30 30 30 20 20 TYR 89 74 88 71 88 / 30 30 20 20 20 GGG 90 72 88 71 89 / 30 30 20 20 20 LFK 92 72 90 71 91 / 40 30 20 10 10 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. && 24/11
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1152 AM CDT FRI MAY 20 2011 ARZ050-051-059>061-070>072-LAZ001>004-OKZ077-TXZ096-097-108>112- 124>126-136>138-211700- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-CADDO-BOSSIER-WEBSTER-CLAIBORNE-MCCURTAIN-RED RIVER- BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH- GREGG-HARRISON- 1152 AM CDT FRI MAY 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST ARKANSAS...NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... MULTIPLE AREAS OF THUNDERSTORM DEVELOPMENT...WILL INCREASE ACROSS SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS...AND PORTIONS OF NORTHEAST TEXAS AND NORTHWEST LOUISIANA...ALONG AND NORTH OF INTERSTATE 20...THIS AFTERNOON. SOME OF THESE STORMS WILL BECOME SEVERE WITH DAMAGING WINDS...LARGE HAIL...AND A FEW TORNADOES...ALL BEING SIGNIFICANT WEATHER CONCERNS. IN ADDITION...REPEAT STORM ACTIVITY MAY ALSO YIELD A LOCALLY HEAVY RAINFALL THREAT BY THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE NEXT SEVERAL DAYS AS A LARGE UPPER LEVEL STORM SYSTEM SLOWLY MOVES OUT OF THE ROCKIES AND INTO THE GREAT PLAINS. ADDITIONAL HEAVY RAINFALL MAY BRING A GREATER THREAT FOR FLASH FLOODING. THUNDERSTORM CHANCES REMAIN IN THE FORECAST THROUGH THE MIDDLE OF NEXT WEEK BUT WILL BE SOMEWHAT LOWER SUNDAY THROUGH TUESDAY. RAIN CHANCES ARE EXPECTED TO INCREASE AGAIN TOWARD THE MIDDLE OF THE WEEK AS A COLD FRONT APPROACHES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT. ARZ073-LAZ005-006-010>014-017>022-TXZ149>153-165>167-211700- UNION AR-LINCOLN-UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON- OUACHITA-SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE- CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE- SABINE TX- 1152 AM CDT FRI MAY 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...NORTH CENTRAL LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE LATE TODAY AND THROUGH THE OVERNIGHT HOURS....ACROSS PORTIONS OF NORTHEAST TEXAS AND NORTHERN LOUISIANA...SOUTH OF INTERSTATE 20. GUSTY WINDS TO 40 MPH AND DANGEROUS LIGHTNING WILL ACCOMPANY ANY STRONG THUNDERSTORMS. A FEW STORMS COULD BECOME SEVERE BY LATER THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE NEXT SEVERAL DAYS AS A LARGE UPPER LEVEL STORM SYSTEM SLOWLY MOVES OUT OF THE ROCKIES AND INTO THE GREAT PLAINS. ADDITIONAL HEAVY RAINFALL MAY BRING A THREAT FOR FLASH FLOODING. THUNDERSTORM CHANCES REMAIN IN THE FORECAST THROUGH THE MIDDLE OF NEXT WEEK BUT WILL BE SOMEWHAT LOWER SUNDAY THROUGH TUESDAY. RAIN CHANCES ARE EXPECTED TO INCREASE AGAIN TOWARD THE MIDDLE OF THE WEEK AS A COLD FRONT APPROACHES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME FOR THIS AFTERNOON...BUT COULD POSSIBLY BE REQUIRED LATER TONIGHT. VII
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1247 AM CDT SAT MAY 21 2011
LAZ010-011-017-018-TXZ153-165>167-210630-
ANGELINA-DE SOTO-NATCHITOCHES-RED RIVER-SABINE-SAN AUGUSTINE-SHELBY-
1247 AM CDT SAT MAY 21 2011
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 130 AM CDT...FOR THE FOLLOWING
COUNTIES AND PARISHES...
IN EASTERN TEXAS...
SABINE...SAN AUGUSTINE...SHELBY AND ANGELINA...
IN NORTHWEST LOUISIANA...
SABINE...RED RIVER...NATCHITOCHES AND DE SOTO...
INCLUDING THE FOLLOWING LOCATIONS...
CONVERSE...LOGANSPORT...MANSFIELD...ZWOLLE...BLAND LAKE...
GENEVA...HEMPHILL...JOAQUIN...MACUNE...NEUVILLE...PATROON...
PINELAND...ROSEVINE...SAN AUGUSTINE AND SHELBYVILLE...
AT 1245 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
NORTHEAST OF SHELBYVILLE TO 13 MILES SOUTH OF MACUNE...OR ALONG A
LINE EXTENDING FROM 9 MILES EAST OF CENTER TO 19 MILES NORTHEAST OF
ROCKLAND...MOVING EAST AT 40 MPH.
PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE
STORMS.
PARKERThe national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 297714.